Gabapentin? Side effects? Successful?

I've recently been given a low dose of Gabapentin by my GP whilst I wait referral for the pain Clinic. I've recently had a laparoscopy which showed nothing. I suffer very severe lower back pain, hip and pelvic pain with it. I'm trying to find pain relief that is going to allow me to drive to go back to work as I'm taking quite a lot of codeine or tramadol at the moment.

Since taking the gabapentin, it seems that codeine is making me feel a bit more dizzy then normal, and I've had some joint pain like where my leg meets my body, not sure if this is my pain getting worse or a side effect of the new tablets? Any ideas would be appreciated? Or anyone that has had success with this medication?

13 Replies

  • I've taken Gabapentin twice before today and neither time ( 6 months both ) did it do anything for me. In fact of several friends who have, none of them had any relief with it. As for the dizziness, thats more likely to be the Gabapentin than Codeine if you've been on it a while. My GP put my on Oxycodone SR and that kills 98% of my pain. Mine is discs out all the way up and Osteoarthritis, the main one being in my neck which causes horrendous arm pain.

    Have a word with your GP, Gabapentin was seen as the new wonder drug for nerve pain, along with Amitryptiline, neither are much good in my view.

  • Hi there sorry about your lower back, hope it feels better soon.

    I have been on gabapenton for 4 years now and to start with it made me a bit dizzy too but it got a lot better, I came off it for a few months but then realized it was helping more than we thought so I went back on it. I am now coming off another painkiller and will be taking a higher dose of Gabapenton so I hope it's a good idea for me.

    I do no that it's not always for everyone but it's A good medican and I hope it works for you.

  • Do you already suffer from dizziness? Gabapentin might not be the right meds for you . It is a good med for effective neurological type pain and a few other uses . Each individual and how meds affect us are different it has a lot to do with state of mind as well. Has GP referred you for Physio? Do you take gabapentin and codeine together or separately? If together try at different times . It's all about managing what works for you some meds need a chance to work however with some a few doses is enough to know how they make you feel. Hope this helps .


  • Thanks Sian, I have had some dizziness prior to this due to the codeine I think, Yes I have been having physio for months which has not helped so I am now waiting to see the pain clinic, it be been trying them at different times and been trying to lay off the codiene to see if the gabapentin is working on its own.

    Thank you for your advise x

  • Hi there, sorry to hear you are in such pain. Maybe I can help a little by sharing my experience with Gabapentin?? I was prescribed it for a disc hernia which caused severe sciatica. When I first started to take it I was put on low doses that gradually increased and had slight dizziness and strange 'jerks' but this all subsided after a while. I found it a great relief for my nerve pain (amitryptiline never worked for me and made me feel very odd). I have now had surgery and I'm trying to wean myself off the Meds including morphine and to be honest I'm struggling a bit but I think the morphine is the culprit. I think I just took too much at the height of my pain. I also think that I Just need time for the nerve to calm down before I drop Gabapentin completely, which I have been advised by my Dr to do slowly. As previously mentioned you might be feeling a reaction from the interaction of your other Meds (codeine) but talk to your Dr before stopping any Meds as that can make you feel very odd too. Gabapentin worked very well for my nerve pain but everyone is different - it just might not suit you? So to recap, I experienced the dizziness etc at first but it didn't last for me and Gabapentin proved to be a very good medication for reducing my nerve pain.

    Best wishes for a resolution to your situation.

    Tracy xx

  • Thank you Tracy, I will continue with it and see what happens, thanks for sharing xx

  • Hi gabapentin together with amitryptoline gave me relief from numbness, tingling and restless legs which my GP PUTS DOWN TO NEUROPATHY FROM HERNIATED DISCS.

    After a year I am feeling stronger mentally and physically so have decided to gradually lessen doses from 200 to 100mg gabapentin and one amitriptoline at night. Yes I have felt dizzy which doc attributes to drugs ( was also taking paroxetine fir depression.)

    The side effects- dry mouth, dizziness and slight nausea have not stopped me living an active life though I no longer work. I do think it effected recall and clear thinking but that could simply be the onset of 60th decade. :).

    For me well worth it, but now I want to see gradually how I'll cope without these.

  • I too. Had similar pain, including neck/shoulder problems.

    Eventually I had an MRI scan. This revealed that I have Degenerative Spinal Decease.

    I was taking Co-Codamal regularly, which helped, but the pain would return every few hours as they wore off.

    The Dr persuaded me to take Zomorph now 1 in the morning and evening, also Gabapentine ( I ended up taking 2 three times a day).

    This Dose enabled me to work and live a happy, full life.

    I had taken this dose for a year. Then suddenly a few weeks I started getting bad muscle spasms and depression.

    The Dr suggested coming off the Gabapentine first to see it hey were causing the problems. Unfortunately I wasn't given advise as to how to do this! So I reduced them to nothing over 4 days! Then given an alternative.

    The side effects of coming off Gabapentine this quickly has been horrendous! I have felt suicidal, among other things. But the very sore dry eyes stopped, hooray!

    Another visit to the drs and advised that it would take 2-4 weeks to get this out of my system.

    I could not bare these side effects as it was ruining my life.

    I have now worked back up to taking 1 Gabapentine twice a day.

    I still have a dry mouth at night and sweats, but,, I feel great! I think the dose was overkill.

    Sorry for such a long story, but I hope some of this helps.

  • It seems to be horses for courses with Gabapentin and Pre-Gabalin, I had a whole heap of problems from severe joint pain and sweats to confusion and even a Petit Mal seizure when I first started them. All literature says not to quickly loading and very slow coming off for fear of some horrendous side effects. A low dose did help my pain and I used it for six years until surgery(thankfully) solved my pain issues.I have a friend who takes huge doses and her only side effect is weight gain and some confusion. So it seems every one is different on this stuff. Good luck getting your pain sorted out.

  • Thank you for your help, I am on a slow increase starting today so hopefully won't experience anything horrific, don oh know if weight gain is a known side effect? X

  • Weight gain is a known side effect, it seem to be the higher the dose the worse it can be, which seems to make sense.I never put any weight on.

  • Thank you to everyone for your response and advice x

  • I am also suffering from the same problem. I have started to take a high dose of Gabapentin at the start but with the passage of time when I started feeling its side effects, I gradually lower the dose of it.

You may also like...